Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2016, Article ID 3265929, 4 pages
http://dx.doi.org/10.1155/2016/3265929
Case Report

Propofol Infusion Syndrome in Refractory Status Epilepticus: A Case Report and Topical Review

Department of Anaesthesia and Intensive Care Medicine, Zealand University Hospital, University of Copenhagen, Sygehusvej 10, 4000 Roskilde, Denmark

Received 14 May 2016; Revised 17 June 2016; Accepted 19 June 2016

Academic Editor: Aristomenis K. Exadaktylos

Copyright © 2016 Akil Walli et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. V. Fodale and E. La Monaca, “Propofol infusion syndrome: an overview of a perplexing disease,” Drug Safety, vol. 31, no. 4, pp. 293–303, 2008. View at Publisher · View at Google Scholar · View at Scopus
  2. P. C. A. Kam and D. Cardone, “Propofol infusion syndrome,” Anaesthesia, vol. 62, no. 7, pp. 690–701, 2007. View at Publisher · View at Google Scholar · View at Scopus
  3. V. N. Iyer, R. Hoel, and A. A. Rabinstein, “Propofol infusion syndrome in patients with refractory status epilepticus: an 11-year clinical experience,” Critical Care Medicine, vol. 37, no. 12, pp. 3024–3030, 2009. View at Publisher · View at Google Scholar · View at Scopus
  4. M. A. Kumar, V. C. Urrutia, C. E. Thomas, K. J. Abou-Khaled, and R. J. Schwartzman, “The syndrome of irreversible acidosis after prolonged propofol infusion,” Neurocritical Care, vol. 3, no. 3, pp. 257–259, 2005. View at Publisher · View at Google Scholar · View at Scopus
  5. J. P. Hanna and M. L. Ramundo, “Rhabdomyolysis and hypoxia associated with prolonged propofol infusion in children,” Neurology, vol. 50, no. 1, pp. 301–303, 1998. View at Publisher · View at Google Scholar · View at Scopus
  6. R. J. Bray, “Propofol infusion syndrome in children,” Paediatric Anaesthesia, vol. 8, no. 6, pp. 491–499, 1998. View at Publisher · View at Google Scholar · View at Scopus
  7. D. Deters, M. Metzler, M. Morgan, E. Pronovost, and L. Feider, “Propofol infusion syndrome associated with large-dose infusion for treatment of seizure activity,” Dimensions of Critical Care Nursing, vol. 32, no. 3, pp. 118–122, 2013. View at Publisher · View at Google Scholar · View at Scopus
  8. E. L. Zarovnaya, B. C. Jobst, and B. T. Harris, “Propofol-associated fatal myocardial failure and rhabdomyolysis in an adult with status epilepticus,” Epilepsia, vol. 48, no. 5, pp. 1002–1006, 2007. View at Publisher · View at Google Scholar · View at Scopus
  9. M. Savard, N. Dupré, A. F. Turgeon, R. Desbiens, S. Langevin, and D. Brunet, “Propofol-related infusion syndrome heralding a mitochondrial disease: case report,” Neurology, vol. 81, no. 8, pp. 770–771, 2013. View at Publisher · View at Google Scholar · View at Scopus
  10. M. Mayette, J. Gonda, J. L. Hsu, and F. G. Mihm, “Propofol infusion syndrome resuscitation with extracorporeal life support: a case report and review of the literature,” Annals of Intensive Care, vol. 3, no. 1, pp. 1–6, 2013. View at Publisher · View at Google Scholar · View at Scopus
  11. J. Friedman, “Propofol,” Journal of Neurosurgery, vol. 96, no. 6, pp. 1161–1162, 2002. View at Google Scholar
  12. F. A. M. Baumeister, R. Oberhoffer, G. M. Liebhaber et al., “Fatal propofol infusion syndrome in association with ketogenic diet,” Neuropediatrics, vol. 35, no. 4, pp. 250–252, 2004. View at Publisher · View at Google Scholar · View at Scopus
  13. J. D. C. Robinson, Y. Melman, and E. P. Walsh, “Cardiac conduction disturbances and ventricular tachycardia after prolonged propofol infusion in an infant,” Pacing and Clinical Electrophysiology, vol. 31, no. 8, pp. 1070–1073, 2008. View at Publisher · View at Google Scholar · View at Scopus
  14. M. M. Zaccheo and D. H. Bucher, “Propofol infusion syndrome: a rare complication with potentially fatal results,” Critical Care Nurse, vol. 28, no. 3, pp. 18–27, 2008. View at Google Scholar · View at Scopus
  15. P. D. Levin, V. Levin, C. Weissman, C. L. Sprung, and D. Rund, “Therapeutic plasma exchange as treatment for propofol infusion syndrome,” Journal of Clinical Apheresis, vol. 30, no. 5, pp. 311–313, 2015. View at Publisher · View at Google Scholar · View at Scopus
  16. C. Guitton, L. Gabillet, P. Latour et al., “Propofol infusion syndrome during refractory status epilepticus in a young adult: successful ECMO resuscitation,” Neurocritical Care, vol. 15, no. 1, pp. 139–145, 2011. View at Publisher · View at Google Scholar · View at Scopus
  17. L. Chen and F. A. Lim, “Propofol infusion syndrome: a rare but lethal complication,” Nursing, vol. 44, no. 12, pp. 11–13, 2014. View at Publisher · View at Google Scholar · View at Scopus
  18. S. S. Da-Silva, R. Wong, P. Coquillon, C. Gavrilita, and A. Asuncion, “Partial-exchange blood transfusion: an effective method for preventing mortality in a child with propofol infusion syndrome,” Pediatrics, vol. 125, no. 6, pp. e1493–e1499, 2010. View at Publisher · View at Google Scholar · View at Scopus
  19. M. M. Stecker, T. H. Kramer, E. C. Raps, R. O'Meeghan, E. Dulaney, and D. J. Skaar, “Treatment of refractory status epilepticus with propofol: clinical and pharmacokinetic findings,” Epilepsia, vol. 39, no. 1, pp. 18–26, 1998. View at Publisher · View at Google Scholar · View at Scopus
  20. A. Prasad, B. B. Worrall, E. H. Bertram, and T. P. Bleck, “Propofol and midazolam in the treatment of refractory status epilepticus,” Epilepsia, vol. 42, no. 3, pp. 380–386, 2001. View at Publisher · View at Google Scholar · View at Scopus
  21. J. Claassen, L. J. Hirsch, R. G. Emerson, and S. A. Mayer, “Treatment of refractory status epilepticus with pentobarbital, propofol, or midazolam: a systematic review,” Epilepsia, vol. 43, no. 2, pp. 146–153, 2002. View at Publisher · View at Google Scholar · View at Scopus
  22. J.-M. F. Niermeijer, C. S. P. M. Uiterwaal, and C. A. Van Donselaar, “Propofol in status epilepticus: little evidence, many dangers?” Journal of Neurology, vol. 250, no. 10, pp. 1237–1240, 2003. View at Publisher · View at Google Scholar · View at Scopus